What happened to my smile? (Photos)

Hi I've noticed that my smile from 3 years ago is way different then my smile now. My current smile is uneven, painful and my top teeth aren't as visible. I religiously get Botox and fillers, since the first pic I had rhinoplasty as well. I have fillers in my nasabial folds, cheeks, chin and under eyes. I have Botox by my eyes, forehead, bunny lines and my 11's. I miss my old smile, I'd like to get it back. I also have TMJ but it's not terrible.

Doctor Answers 9

Changes in a person's smile after cosmetic treatments

Thank you for your question AmandaDee. I am sorry to hear about your situation. Botox is a purified protein used to address wrinkles associated with facial expressions. If a person is having pain with smiling I recommend consulting with a neurologist. Cosmetic treatments such as Botox and fillers do not lead to pain when making facial expressions. If Botox for the bunny lines is placed too low it can relax the LLSAN muscle and lead to asymmetry in the upper lip when smiling. If the marginal mandibular nerve is affected with chin injections it can lead to an asymmetry in the lower lip when smiling. These effects are temporary. Please consult with a doctor for specific recommendations.  Good luck!

Encino Physician
5.0 out of 5 stars 1 review

What happened to my smile?

Thank you for sharing your question and photograph.  Depending on the location of your injections it appears that the Botox used to treat your bunny lines may have been placed too low, causing your upper lip to not raise itself as much as before.  This would account for your uneven smile and lack of upper teeth visibility.  Voice your concerns to your injector, they should be able to best identify the correct issue.  

Nelson Castillo, MD
Atlanta Plastic Surgeon
5.0 out of 5 stars 38 reviews


Thank you for your question. When did you last receive Botox and are you experiencing any lack of mobility in your mouth? If you are an a consistent treatment plan, then the same temporary results should be expected. I suggest that you next consult in person with your board certified facial plastic surgeon. Best wishes,

Ross A. Clevens, MD
Melbourne Facial Plastic Surgeon
4.7 out of 5 stars 94 reviews


In the photo is hard to tell what is the reason for the changes on your smile, but it can be from several factors, one is the Botox, that can modify the muscle action, and it may turn out asymmetrical if you got a little more in one side than in the other, or if the Botox got into a muscle that was not the indicated one. Also the fillers on the cheeks, lips, nasolabial folds, makes the area more stiff and there is less space for the muscles to move, so now, the upper lip does not go as high as before, then there is less upper teeth show and your muscles get stronger on the lower part of the face pulling down the lower lip, and now you have more lower teeth show. I will recommend to stop Botox and fillers for a while, so the muscle balance on your smile goes back to your baseline and then your original smile will come back.

Botox, Xeomin, Dysport Wears Off / Seek An Expert Injector

This sounds like you may have received Botox in the wrong place and it has interfered with the muscles that control your smile. Rather than going back to your previous injector, I would find a dermatologist with better technique. Please see an expert. Best, Dr. Emer

Jason Emer, MD
Los Angeles Dermatologic Surgeon
4.9 out of 5 stars 159 reviews

What happened to my smile?

It appears that you may have had a little bit too much Botox in your chin area and bunny lines. You did not mention that you were injected in your lower chin area but that may be part of the issue of why your lower lip is slightly pulled down. In addition, I believe that your doctor may have injected too low into your bunny lines and that could have affected your upper lip and dropped your smile somewhat. I suggest you go in to your doctor and show him or her these pictures and have a complete discussion of your smile.
Good luck,Dr. Downie

Jeanine B. Downie, MD
Montclair Dermatologic Surgeon
5.0 out of 5 stars 3 reviews

What happened to my smile?

Most likely one or the other or a combination of 1) Botox placed a little too low along side of nose so that it also treated the muscle that raises the upper lip and 2) fillers in the nasolabial fold and lips making those areas stiffer so they so not move quite as easily. Both will improve with time. Alert your injector so he/she is aware  to enhance but keep things natural in the future. 

Curtis Perry, MD
Downey Facial Plastic Surgeon
4.8 out of 5 stars 16 reviews

Smile different after Botox

I think this is related to the bunny lines injection. If this is improperly done, the upper lip will not raise well. This is because the levator superioris labii alaeque nasi was inadvertently affected.

Steven F. Weiner, MD
Panama City Facial Plastic Surgeon
4.6 out of 5 stars 26 reviews

Asymmetrical Smile

I'm sorry but it is difficult to answer your question re your asymmetrical smile without more information such as when you noticed this, was it gradual or immediately after a procedure, etc. If this is secondary to Botox injections it will be temporary. I assume you have discussed this with your physician.

Richard W. Fleming, MD
Beverly Hills Facial Plastic Surgeon
4.9 out of 5 stars 38 reviews

These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.